Welcome to the Virtual MS Center!
Ask any question you want about Multiple Sclerosis and one of our experts will answer it as soon as possible.
How Can I Manage Dizziness?
Any suggestions how to deal with dizziness, I have it more times than not. I do take diazepam but it doesn't always work and makes me very tired. Any therapy or exercises? I do have PML. Thank You
Chronic dizziness is a difficult symptom to treat in people with MS. It is often caused by problems with vestibulocerebellar pathways in the brainstem and cerebellum and not caused by problems with the inner ear. This may sound like Greek, but it simply means that the dizziness rarely responds to vestibular rehabilitation with a trained physical therapists. The first step is to make sure the dizziness is central in origin (not caused by involvement of the inner ear or the nerve to the inner ear). Your neurologist should be able to determine this for you or refer you to a dizziness specialist. If the dizziness is peripheral, you should be going through vestibular rehabilitation with a trained physical therapist and avoid vestibular suppressants unless needed. If you have central dizziness, it is important to treat the associated symptoms (like oscillopsia or constant movement of the environment and severe imbalance with falling).
For the sensation of dizziness diazepam is great vestibular suppressant but must be used in small doses as you’ve discovered. I usually prescribe 1 to 2 mg doses taking twice a day or three times a day. If this is not affective or too sedating, other low dose benzodiazepines like Lorazepam (0.25 to 0.5 mg) or clonazepam (0.25 to 0.5 mg) often work well and cause less sedation. Other drugs occasionally beneficial include low dose meclizine, zofran (especially if associated with nausea), gabapentin, memantine and amitriptyline depending on the circumstances.
Rip Kinkel MD
Director of the UCSD Multiple Sclerosis Program
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.